Background: New opportunistic fungal infections cause significant morbidity and death in patients who are severely immunocompromised. Cutaneous lesions may be the first clinical manifestation and give the clue to early diagnosis. Objective: The purpose of this study was to describe the clinical and histologic manifestations of Paecilomyces lilacinus infection in patients who are severely immunosuppressed. Methods: Within a 3-month period, we observed 5 patients with allogenic bone marrow transplantation and 4 patients with aplasia after chemotherapy for hematologic malignancies who developed skin eruptions caused by invasive P lilacinus . Results: The skin lesions began in 7 cases during or shortly after recovery of pancytopenia. Most of the skin lesions were located on the lower extremities. The cutaneous manifestations were highly variable including erythematous macules, nodules, pustules, vesicular lesions, and necrotic crusts. In 3 biopsy specimens, histologic examination revealed hyphae in periodic acid–Schiff–stained sections. In all patients P lilacinus was isolated from skin tissue samples. P lilacinus was identified from all lesions either by skin biopsy or needle aspiration from clinically evident lesions. In 3 additional cases, the patient’s hands were colonized without skin lesions. The source of the epidemic outbreak was finally traced down to several contaminated lots of a topical moisturizing agent. Two patients died; one patient had septic lesions in the eye and kidney as the result of P lilacinus . Conclusion: Clinical and histologic findings of P lilacinus infection with cutaneous manifestations in patients who are severely immunosuppressed are summarized. P lilacinus is resistant to all systemic antimycotics available, and in general, recovery of immunosuppression is necessary to eradicate the mold. Contaminated topical dermatologic agents should be included in the differential diagnosis as a source for severe epidemic cutaneous manifestations of fungal infection in patients who are severely immunosuppressed. This fact implies that additional safety guidelines are necessary for topical dermatologic agents used for patients who are severely immunosuppressed. (J Am Acad Dermatol 1998;39:401-9.)
Le texte complet de cet article est disponible en PDF.
American Academy of Dermatology, Inc. Publié par Elsevier Masson SAS. Tous droits réservés.